[Skip to Content]
[Skip to Content Landing]
Article
June 1978

Adverse Reactions to Methicillin and Nafcillin During Treatment of Serious Staphylococcus aureus Infections

Author Affiliations

From the Infectious Disease Units, Georgetown and Howard University Medical Services, DC General Hospital, Washington, DC. Dr Kancir is now with Georgetown University Hospital, Washington, DC, and Drs Tuazon and Sheagren are with George Washington University Medical Center, Washington, DC.

Arch Intern Med. 1978;138(6):909-911. doi:10.1001/archinte.1978.03630310009008
Abstract

Relative toxicities of methicillin and nafcillin were compared in 70 patients with serious infections caused by Staphylococcus aureus. Of the 29 patients treated with nafcillin, four had fever, rash, and leukopenia and 1 had absolute neutropenia. Of the 41 patients treated with methicillin, 16 experienced 27 reactions. In addition to fever and skin rash, neutropenia and urinary tract abnormalities were common. Methicillin and nafcillin are equally effective in treating S aureus infections, but methicillin was significantly and more frequently associated with adverse drug reaction that was nafcillin.

(Arch Intern Med 138:909-911, 1978)

×